This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Dr. Sun begins his criticism of the article by Reinhart et al by suggesting a change from "suggestive" to "questionable." He concludes his letter by stating that "no evidence has been presented." The fact that these three cases were reported over a nine-month period in a unit which averages only 185 admissions in that period is more than we can write off to coincidence or viruses. Also, at the time of each increase in the SGPT and alkaline phosphatase, thioridazine was the only phenothiazine being ingested.In the second case, the thioridazine was not continued with the chlorpromazine as noted in Dr. Sun's letter. It was stated in the article that chlorpromazine was discontinued at the time thioridazine was initiated. While the patient was being maintained on a thioridazine regimen, the SGPT level dropped to within normal limits, 15 days following initiation of the treatment, and then
Sun DCH, Reinhart MJ. Hepatotoxicity and Thioridazine Hydrochloride. JAMA. 1967;199(1):48. doi:10.1001/jama.1967.03120010092035